Post-marketing study of the association between dipeptidyl peptidase–4 inhibitors and angioedema using the FDA Adverse Event Reporting System (FAERS)

Angioedema induced by vasoactive peptides can occur not only in ACEIs but also in DPP-4Is. This study assessed the association between DPP-4Is and angioedema, including cases with and without concomitant ACEI use. When we stratified the data by age group and sex, we detected a signal for the female subset, three female age groups with patients aged ≥ 60 s, and the male group in the quarantine. ON excluding ACEI users from the data set, we detected a signal only for women in their 60s and men aged ≥ 80 years. Individually, signals for saxagliptin and sitagliptin, which were detected when analyzing the entire dataset, disappeared when we excluded ACEI users. Notably, linagliptin was the only DPP-4I where a signal was detected in women, independent of age and concomitant ACEI use.

According to the stratified analysis of our study, the number of signals detected for angioedema associated with DPP-4I was higher in the female groups than in the male groups (Fig. 1, Table 2 ) and more in the elderly groups than in the middle-aged groups. adult age groups (Fig. 1, Table 2). Generally, the incidence of drug-induced angioedema has been reported to be higher in women25, 26and older age has been associated with a higher incidence of angioedema27which confirms our results.

A previous study using pharmacovigilance databases also reported the association between DPP-4I and angioedema28, 29. Lepelley et al. assessed the association of an increased risk of reporting angioedema using the World Health Organization pharmacovigilance database, reporting that exposure to DPP-4I alone does not was not associated with a disproportionality signal for angioedema28. Additionally, in another study using the Japanese Adverse Drug Event Report database, the authors also performed a disproportionality analysis to assess DPP-4I/ACEI-induced angioedema and concluded that DPP-4I tended to have different effects on the occurrence of ACEI angioedema in clinical practice, as an inverse association of DPP-4I with angioedema was found. The difference in conclusion could be attributed to the use of different pharmacovigilance databases, which include information on different races. Additionally, although the adverse event (angioedema) was defined according to MedDRA in both cases, there was a slight difference in the selection of PTs. In addition, our study categorized the data further by stratification by age and gender.

Some case reports have suggested that linagliptin may cause acute renal failure with hypotension and hyperkalemia when added to the treatment regimens of patients already receiving ACE inhibitors.30, 31. Additionally, a recent in silico and in vivo study reported that many DPP-4Is, including linagliptin, could potentially inhibit ACE at concentrations approaching those required for DPP-4 inhibition.32. These results suggest that linagliptin can inhibit two enzymes, both of which contribute to the breakdown of BK and SP, and it may be reasonable to assume that linagliptin causes angioedema.

Conversely, sitagliptin has also been reported to inhibit both DPP-4 and ACE32, despite the detection of a limited signal for sitagliptin in our study (Tables 2 and 3). A possible explanation may be the different pharmacokinetics of these drugs. In other words, since the more complete or sustained ACE inhibition observed with the longer-acting agents may be detrimental33, DPP-4Is are suggested to inhibit ACEs for a longer duration of action and are also more likely to cause angioedema than shorter-acting agents. The half-life of linagliptin and sitagliptin is 104-113 h34 and 9 a.m.–2 p.m.35, respectively. Further studies are needed to determine if such inhibitory effects occur in the clinical setting.

It has been proposed that patients with a history of ECAI-induced angioedema are at risk of recurrent angioedema with DPP-4Is36. This may be explained by reports that DPP-4 enzyme activity is naturally reduced in serum from these patients compared to serum from ACEI-treated patients without angioedema.37,38,39. Additionally, concentrations of enzymes involved in BK and SP degradation have been reported to be significantly decreased from the baseline range for at least a year after inhibition by DPP-4Is and DPP-4Is. CIRA.37, 40. Therefore, recurrence of angioedema in patients with such a history warrants additional care, given the possible inhibition of BK and SP degradation, even without administration of DPP-4I and DPP-4I. ‘IECA.

This study suggests that DPP-4I use, even in the absence of concomitant ACEI use, is associated with angioedema in clinical practice. To determine if this is a class effect of DPP-4I, further studies are essential. In any case, clinicians should be aware of the possible association as seen in this study.

Although spontaneous report analysis is a valuable method for identifying signals, there are potential limitations of these databases that may have affected the interpretation of our results. First, adverse events are not always drug-induced. Second, angioedema is influenced by many confounding factors, such as comorbidities including chronic heart failure or coronary artery disease.4, 5; concurrent administration of drugs other than ACE inhibitors, such as angiotensin receptor blockers, antibiotics, and nonsteroidal anti-inflammatory drugs41; and smoke5, 6, which we did not take into account in this study. Although the incidence of angioedema has been reported to be lower in patients with diabetes mellitus4, 6, we had to include these patients because DPP-4Is are used to treat diabetes mellitus in clinical practice. Third, as mentioned above, duplicate reports for the same case could be included in spontaneous reporting systems and, conversely, under-reporting may occur. Fourth, data is missing and drug names are frequently misspelled in the FAERS database. Additionally, regarding data mining techniques, since control populations are not included in spontaneous reporting systems, disproportion-based signals indicate an increased risk of reporting adverse events, not the risk adverse events.

Comments are closed.